|Alternatives to Genotype Prescribed Truvada, Rayataz, and Norvir
Oct 15, 2009
My physician did a genotype on me for resistance to HAART meds, finding that Sustiva would not be tenable as part of my regimen. Instead my doctor put me on Truvada, Reyataz, and Norvir. I am extremely reluctant to take any of them due to lipodystrophy. I am afraid because of these side-effects may possibly be irreversible. I am not the least bit happy to learn that Truvada may result in a "buffalo hump".
Can you please suggest other medications for a possible regimen?
| Response from Dr. McGowan
Thanks for your question. This is a common concern due to the way that medication labels are written in the US. Truvada is part of a class of medications called NRTIs (nucleoside analog reverse transcriptase inhibitors). There are 8 medicines and 5 combination tablets that contain medications from this class. Some of the medicines in this group...most commonly zerit (stavudine), Videx (didanosine), Hivid (zalcitabine) and Retrovir (zidovudine) were likley to cause changes in body fat (mostly loss of fat from under the skin in the arms, legs and face) called "lipodystrophy". Newer medicines in this class, such as Viread (tenofovir, which is part of Truvada)and Ziagen (abacavir) are much less likley (if at all) to cause these fat changes. But since thay are all in the same family the package information has to list these effects for all of them and doesn't make the distinction above.
The first choice of a medication combo has to be to find one to which your virus is susceptible, then amongst the active meds to pick a combo that is safest. Your doctor has recommended a combo that has generally been very safe and unlikley to cause the fat changes that concern you.
Without the results of the resistance test I cannot suggest any other combo, but you should talk to your doctor about your concerns.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Fever A Symptom Of AIDS?
- HIV Test After Sex With A Prostitute
- Chances Of Catching HIV From Blowjob From A Prostitute
- Anal Warts After Sex With Sex Worker Worried I Have HIV
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.